Monday, December 26, 2005

A pill too far

Over 100 people die annually from unintentionally taking too much acetaminophen, the stuff in Tylenol, Theraflu, Excedrin, and Nyquil Cold/Flu, plus the prescription narcotics Vicodin and Percocet. How depressing would that be: "Well, my headache is better but, you know, now I'm dead!" Source: USA Today

5 comments:

MH_Middlechild said...

We have that problem at the pharmacy all the time. Especially the people who take Lortab. They think we warn them not to take too many because they might become addicted when in fact we're just trying to save their livers.

My mother-in-law takes Tylenol Sinus and Tylenol PM every night even though I've told her a hundred times she's taking to much Tylenol. I tried to get her to take a Benadryl instead of Tylenol PM, (which is the same thing-without the Tylenol) but she swears it doesn't work the same. *sigh*

-------------------------------------------------------
MH_M -- you should send the article in USA Today that I linked to her, or print a copy for her -- or better yet, pay the mailman to tell her because she clearly will never believe you!!!!!! :)

taking more Tylenol or more of any pain killer does not produce a corresponding increase in pain relief, each has a max effect that taking more does not significantly affect --

and, we should add, NEVER give Tylenol to a dog!!!!!!

Meagan said...

I've heard this before. And not just about acetaminophen, but also about ibuprofen and aspirin. I worry about my husband, as he takes a lot of these for headaches. I, however, have such a ridiculously weak stomach that I only take these OTC painkillers when I feel about to die and even then it's naproxen.

Aren't you glad I just told you all that? Wow. Yay for boring comments. Well, you are the one that posted the entry about this, after all. :-) Perhaps I'm just making up for not having commented in way too long...

love meagan
-----------------------------------------------
have you tried the coated aspirin????? they are not supposed to disolve until they are past your stomach (and, no, I don't know how the aspirin know that -- I also don't know how rain knows when it's midnight). Jim

The Phoenix said...

Because they're over the counter, people use these things without abandon.

If I take too much ibuprofen or asprin, I get nosebleeds. It thins out the blood pretty quickly.

ER nurses and doctors say that over the counter ODs are very common.
--------------------------------------------------
there goes another urban legend, we thought your nosebleeds were from bullies punching you in the, you know, nose. :-) Jim

Meagan said...

Jim learned a new trick!! Comments within comments = wow.

love meagan
-------------------------------------------
I can also fetch the newspaper, and roll over and play dead -- hehe -- Jim

Meagan said...

Hmm, I suppose Rooty taught you those tricks.
------------------------------------------
Meagan -- yep, and how to chase cars and beg for food!!!!!!! Jim